Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Goodland, KS

April 10, 2024Graham County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Apr 10, 2024, 3:10 PM CDT for Graham County, Norton County, Kansas; Red Willow County, Nebraska. It took effect at Apr 11, 2024, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 3:10 PM CDT (20:10 UTC)
In effect from
Apr 11, 2024, 2:00 PM CDT
Expired
Apr 11, 2024, 7:11 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Graham County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS83 KGLD 102010
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
210 PM MDT Wed Apr 10 2024

...Critical fire weather conditions are expected Thursday
afternoon...

.The combination of dry fuels, northwest winds gusting to 35 mph
and relative humidity around 15 percent will create critical fire
weather conditions in Red Willow, Norton and Graham counties.
Outdoor burning is not advised. 

KSZ004-016-NEZ081-110600-
/O.NEW.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/
Norton-Graham-Red Willow-
310 PM CDT Wed Apr 10 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 016, 
AND 081...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 2 PM to 8 PM CDT Thursday.

* AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 
  081 Red Willow.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...Up to 64.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
3 follow-up statements
464 
WWUS83 KGLD 110247
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
847 PM MDT Wed Apr 10 2024

...Critical fire weather conditions are expected Thursday
afternoon...

.The combination of dry fuels, northwest winds gusting to 35 mph
and relative humidity around 15 percent will create critical fire
weather conditions in Red Willow, Norton and Graham counties.
Outdoor burning is not advised.

KSZ004-016-NEZ081-111200-
/O.CON.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/
Norton-Graham-Red Willow-
947 PM CDT Wed Apr 10 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM CDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 004, 016, AND 081...

* AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 
  081 Red Willow.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...Up to 64.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
845 
WWUS83 KGLD 110900
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
300 AM MDT Thu Apr 11 2024

KSZ004-016-NEZ081-120100-
/O.CON.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/
Norton-Graham-Red Willow-
400 AM CDT Thu Apr 11 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 004, 016, AND 081...

* AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 
  081 Red Willow.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 64.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
517 
WWUS83 KGLD 120011
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
611 PM MDT Thu Apr 11 2024

KSZ004-016-NEZ081-120115-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-240412T0100Z/
Norton-Graham-Red Willow-
711 PM CDT Thu Apr 11 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 004, 016, AND 081...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

With conditions in the warning area having improved over the last
couple hours, criteria is no longer being met, prompting early
cancellation.

$$

For more information from the National Weather Service visit
http://weather.gov/goodland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:50 AM CDT, 3 hours 20 minutes earlier. Its key messages:

  • Near critical fire weather conditions Thursday afternoon Red Willow, Norton, Graham counties.
  • Above and much above normal temperatures Friday through Tuesday leading to increasing wind and fire weather concerns across parts of the Tri-State area.
Area forecast discussion, Apr 10, 11:50 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1050 AM MDT Wed Apr 10 2024

.KEY MESSAGES...

- Near critical fire weather conditions Thursday afternoon Red
  Willow, Norton, Graham counties.

- Above and much above normal temperatures Friday through
  Tuesday leading to increasing wind and fire weather concerns
  across parts of the Tri-State area.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 215 AM MDT Wed Apr 10 2024

Northwest flow over the forecast area today. Most models now
showing isolated showers this afternoon in response to a weak
wave embedded in the flow, favorable TQ indices and just a hint
of surface based instability. Not expecting much in the way of
QPF or impacts, perhaps brief gusty winds with DCAPE around 500
j/kg. Showers will fade by 01z tonight. High temperatures will
be in the 60s to near 70 and lows tonight in the 30s.

Upper ridge builds from the west on Thursday resulting in dry
conditions. Near critical fire weather possible east of Highway
83 in the afternoon, but strongest winds will be in the morning
which diminish in the afternoon, resulting in somewhat of a
disconnect with the lowest humidity. As a result, not quite
meeting criteria so will not issue any highlights. High
temperatures will be in the lower 60s and lows Thursday night in
the 30s.

Ridge axis will be over the area on Friday with dry conditions
and warm temperatures. Highs will reach the upper 70s to perhaps
lower 80s. Afternoon relative humidity minimums will be around
15% west of Highway 83. However, wind gusts not quite reaching
critical fire weather criteria with NBM showing only low
probabilities (20-40%) of 25 mph or greater gusts, and only a
few hours late in the afternoon. So confidence is lacking for
any highlight at this time. Lows Friday night will be in the
upper 40s to around 50.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 309 AM MDT Wed Apr 10 2024

The long term is expected to be dry through Sunday afternoon as an
upper ridge moves over the Rockies and Great Plains. With the high
sitting over the region, above normal temperatures are anticipated
through the weekend and into early next week. On Saturday and Sunday
we are looking at more widespread highs in the 80s. Overnight lows
are forecast to be in the 40s to lower 50s each night. With the warm
temperatures also comes the lower RH values leading to some near
critical to critical fire weather concerns both days. Saturday
afternoon is more of a concern for critical fire weather conditions
as RH values fall into the upper single digits to the mid teens
across the area and westerly to northwesterly winds gust up to 30
mph. For now, the main area of concern is along and south of a Yuma
to Goodland to Hill City line. Sunday looks to be similar to
Saturday with RH values in the low to mid teens and northeast to
southeasterly winds gusting to ~25 mph for those mainly along and
west of Highway 27.

Over the weekend, a lee surface trough will move in along the Front
Range and strengthen into a low by Sunday evening. As the low
develops, light rain may move into the northwest corner of the area
Sunday evening then expand across the area overnight. Confidence and
PoPs currently sit at less than 20% for late Sunday and overnight;
however chances look a little higher on Monday as the low begins to
move towards Nebraska. During the afternoon to overnight hours,
there is chance (PoPs up to 45%) for rain and some storms across the
Tri-State area. Severe parameters do not currently look very
impressive with CAPE below 500 J/kg and weak shear at ~15-20 kts,
but we will want to keep an eye on this as we approach the weekend
and CAMs are able to provide some more information. Critical fire
weather conditions remain a concern for the southwest corner of the
area as RH values fall into the teens once again. Southerly to
southwesterly winds with gusts of 35 to 40 mph possible.
Temperatures on Monday remain above normal with highs in the mid 70s
to mid 80s and overnight lows in the 40s to lower 50s. As the system
wraps around and another trough forms along the Front Range, more
chances for rain and perhaps a few storms will be possible on
Tuesday. Confidence is low for this moisture to occur given some
uncertainty on how quickly the first system moves out of the area.
Temperatures will be slightly cooler on Tuesday with highs in the
upper 60s to the mid 70s. Overnight lows will be in the mid 30s to
the mid 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1045 AM MDT Wed Apr 10 2024

KGLD...VFR conditions are expected through the period. Northerly
winds gusting to 30kts are expected from taf issuance through
01z, falling to around 12kts from the northwest around 02z-08z.
Northwest winds around 10kts are forecast from 09z-14z with
winds increasing after 15z with gusts up to 20 maybe 25kts.
There will be a slight chance for rain showers and possibly a
thunderstorm in the 23z-01z timeframe. Given the low confidence
and sparsity of the precipitation, it will not be mentioned in
the taf forecast at this time.

KMCK...VFR conditions are expected through the period.
Northwesterly winds gusting up to 30kts are expected from taf
issuance through 03z, with northwesterly winds occasionally
gusting to around 20kts after 04z. The gusts should pick up
Thursday morning values up to 30kts. There will be a slight
chance for rain showers and possibly a thunderstorm in the
21z-01z timeframe. Given the low confidence and sparsity of the
precipitation, it will not be mentioned in the taf forecast at
this time.

&&

.CLIMATE...
Issued at 309 AM MDT Wed Apr 10 2024

With some locales possibly coming within a few degrees of near
record highs on Saturday, April 13th, here is the list of records
for this day:

Goodland, KS........90F in 2006

McCook, NE..........92F in 1936

Burlington, CO......87F in 2006

Hill City, KS.......92F in 2023

Colby, KS...........87F in 1936

Tribune, KS.........88F in 1946

Yuma, CO............83F in 2003

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...99
CLIMATE...JN
Hazardous weather outlook, Apr 10, 11:30 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Wed Apr 10 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1030 AM MDT Wed Apr 10 2024 /1130 AM CDT Wed Apr 10 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated dry lightning thunderstorms are possible this afternoon
through about sunset. The primary hazard will be cloud to ground
lightning which may create wildfires.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Near critical fire weather conditions are anticipated for a few
hours Thursday afternoon across Red Willow, Norton and Graham
counties.

Near critical fire weather conditions are possible Friday afternoon
and Monday afternoon west of Highway 27.

Near critical and critical fire weather conditions are anticipated
across the Tri-State area Saturday and Sunday.

On Tuesday, near critical to potentially critical fire weather
conditions are forecast for locations generally south of Interstate
70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2024Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.